Virginia, 2017

Damaging Winds in Virginia, July 1, 2017

July 1, 2017 · NWS LWX · 5 events in 2 counties and zones

A cold front moved into the area triggering showers and thunderstorms. Hot and humid air ahead of the boundary caused an unstable air mass, which led to some thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved into the area triggering showers and thunderstorms. Hot and humid air ahead of the boundary caused an unstable air mass, which led to some thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 10:01 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 10:01 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1101 AM EDT Sat Jul 1 2017

.SYNOPSIS...
A cold front will pass through the area late today into tonight
before dissipating to our south Sunday. Another cold front will
move into the area Monday and it will dissipate overhead Monday
night into Tuesday. High pressure will develop over the
Atlantic for Wednesday before low pressure and its associated
cold front possibly impacts the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main weather story for today will be the potential for scattered
strong to locally severe thunderstorms this afternoon.

Frontal system is located over the Great Lakes/Ohio Valley this
morning, with moist southerly flow out ahead of it across the
Mid-Atlantic. Areas of low clouds and patchy fog are slowly
lifting and scattering out. This will allow for a period of at
least partial sunshine and warming, with high temperatures
rising into the upper 80s to lower 90s. This combined with very
moist low levels (dew points in the low 70s) will lead to
increasing instability (1000- 2000 J/KG MLCAPE). Aloft, 30-35
knots of 0-6km shear will move overhead, setting the stage for
the potential for scattered strong to locally severe
thunderstorms, with gusty/damaging winds and isolated hail the
main threats. The Storm Prediction has placed the majority of
the region in a Slight Risk for severe thunderstorms.

As the weakening front (which will become more of a moisture
boundary) approaches the area, expecting shower/storm initiation
to occur near or just west of the Blue Ridge/Catoctin
Mountains in the early afternoon hours, and spread east through
the remainder of the afternoon, with the threat generally
diminishing through the evening.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
For tonight, a few showers/thunderstorms remain possible over
eastern areas as the weakening front/moisture boundary slows down.
Otherwise, relatively quiet weather expected, with some patchy fog
possible. The latest NAM hints at some storm redevelopment
closer to the boundary this evening, which could affect our
western zones, but for now will wait for more corroboration
before inserting it into the forecast. Lows from the upper 60s
to mid 70s.

The most noticeable change behind the front for Sunday will be
lower dew points and therefore humidity levels. Temperatures
still likely to reach the upper 80s to near 90F for highs,
however, dew points will be a good 5-10 degrees lower, mainly in
the 60s. In general high pressure will be moving in southwest
of the area on Sunday, however a surface pressure trough will
still be hung up near the area, so while most areas should
remain dry, a few isolated showers/thunderstorms remain
possible.

A second front will then try to make a push towards the region
from the north late on Monday, so a few isolated
showers/thunderstorms will be possible Monday afternoon and
evening as well, mainly across Maryland/West Virginia, but once
again most areas should remain dry. Highs Monday in the upper
80s to around 90F, but with comfortable humidity levels as dew
points hold in the upper 50s to low 60s. The front will stall
out near the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak boundary overhead Tuesday morning will gradually
dissipate as it builds back to the north and east Tuesday
afternoon and evening. This is in response to low pressure
tracking across the central CONUS and high pressure building
over the Atlantic. Seasonably hot conditions are expected and
there will be an increase in humidity as a return flow develops.
Popup showers and thunderstorms are possible...but since the
boundary will be weak this will allow for coverage to remain
isolated to scattered. The highest coverage of storms is most
likely across central Virginia and for locations near/west of
the Blue Ridge and Catoctin Mountains. This is where moisture
will be deepest. However...increasing moisture will reach the
metro areas by late in the day and isolated thunderstorms are
possible late Tuesday into Tuesday night. Max temps Tuesday will
be in the upper 80s to lower 90s across most locations.

High pressure will continue to develop over the Atlantic
overnight Tuesday through Wednesday while low pressure tracks
through the Midwest. A southerly flow ahead of this system will
allow for more seasonably hot conditions along with deeper
moisture. A couple showers and perhaps a thunderstorm are
possible overnight Tuesday into Wednesday morning with the
deeper moisture in place...but most of the coverage will occur
later Wednesday into Wednesday evening during peak heating.

Low pressure and its associated cold front will pass through the
region Thursday. Showers and thunderstorms are possible. Some
storms may be severe...but confidence remains low this far out.
High pressure may return for Friday behind the cold front with
noticeably less humid conditions.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
The lower ceilings are ever so slowly lifting and scattering
out at present with VFR developing. As a weak cold front
crosses the area this afternoon, scattered showers and
thunderstorms are likely. A few of the storms may become strong
to locally severe with gusty winds and hail. A brief reduction
in ceiling/visibility likely with any showers/storms as well.

Showers/storms subside this evening, with VFR expected Saturday
night through at least Monday night. Winds out of the southwest
5-15 knots (local gusts to 20 knots) today turn light westerly
Sunday and Monday.

Isolated to scattered thunderstorms are possible Tuesday
afternoon into Tuesday night as a boundary dissipates over the
area and moisture increases from the south. More thunderstorms
are possible Wednesday as well...especially during the afternoon
and evening hours. The increased moisture may also lead to low
clouds late Tuesday night into Wednesday morning.

&&

.MARINE...
Small Craft Advisory is in effect through 9 PM this evening for
all waters with gusty southerly flow continuing, along with
scattered thunderstorms later on. There is the potential for
isolated to scattered severe thunderstorms this afternoon and
evening. Special Marine Warnings may be necessary. Sub-SCA
conditions return later this evening and persist through Monday
night as winds turn to the west.

Increasing moisture may lead to isolated/widely scattered
thunderstorms Tuesday afternoon into Tuesday night. High
pressure will strengthen over the Atlantic Wednesday and more
thunderstorms are possible due to increasing moisture from a
southerly flow...especially during the afternoon and evening.
Low pressure and its associated cold front may pass through the
waters Thursday. A Small Craft Advisory may be needed for
portions of the waters Thursday.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will continue to cause elevated water levels
through this evening. Minor flooding is not expected for most
areas since the flow should be just west of south.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...MM/RCM
SHORT TERM...MM/RCM
LONG TERM...BJL
AVIATION...BJL/MM/RCM
MARINE...BJL/MM/RCM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 12:37 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
137 PM EDT Sat Jul 1 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
137 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect until 9 PM EDT for
portions of northern Virginia, Maryland and the District of
Columbia. Isolated severe thunderstorms with damaging wind gusts
and large hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
137 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for portions of northern
Virginia and Maryland until 9 PM EDT. Isolated severe
thunderstorms with damaging wind gusts and large hail are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 7 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
July 1, 1:45 PM EST
Where
Loudoun County, 1.84 mi SSE of Watson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.977, -77.563

A tree was down on Fleetwood Road.

Thunderstorm Wind, Fairfax

When
July 1, 1:57 PM EST
Where
Fairfax County, 0.73 mi NNW of Herndon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.980, -77.385

A tree was down near Monroe Street and 3rd Street.

Thunderstorm Wind, Fairfax

When
July 1, 2:02 PM EST
Where
Fairfax County, 0.71 mi N of Sunset Hills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.960, -77.351

Part of a tree was down blocking a lane on North Shore Drive near Temporary Road.

Thunderstorm Wind, Fairfax

When
July 1, 2:23 PM EST
Where
Fairfax County, 1.82 mi NNE of Franklin Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.944, -77.136

A downed tree was blocking the right south bound lane on the GW Parkway near Route 123.

Thunderstorm Wind, Fairfax

When
July 1, 2:26 PM EST
Where
Fairfax County, 0.54 mi WNW of Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.782, -77.390

A tree eighteen inches in diameter was down near the intersection of Wesley Tyler Road and Clifton Creek Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711822, 711823, 711824, 711825, 711826.